Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 41, NWS La Crosse, WI

July 6, 2020La Crosse County, Monroe County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 6, 2020, 7:07 PM CDT for La Crosse County, Monroe County, Wisconsin. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2020, 7:07 PM CDT (00:07 UTC)
Expired
Jul 6, 2020, 7:45 PM CDT
In force
38 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties La Crosse County, WI, Monroe County, WI

The radar

The La Crosse radar (KARX), 32 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 7:18 PM CDTHAIL 0.74 S Sparta, WIHAIL UP TO DIME SIZE, BUT MOSTLY PEA SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.1 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 643 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
643 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1428 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

225 
WUUS53 KARX 070007
SVRARX
WIC063-081-070045-
/O.NEW.KARX.SV.W.0041.200707T0007Z-200707T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
707 PM CDT Mon Jul 6 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  East central La Crosse County in west central Wisconsin...
  Southwestern Monroe County in west central Wisconsin...

* Until 745 PM CDT.

* At 707 PM CDT, a severe thunderstorm was located near Bangor, or
  near Sparta, moving east at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Sparta around 720 PM CDT.

Other locations impacted by this severe thunderstorm include St
Marys, Jackson Pass, Wilton, Rockland, Tunnel City, Middle Ridge and
I 90 Exit 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4378 9097 4389 9099 4403 9055 4378 9052
TIME...MOT...LOC 0007Z 257DEG 22KT 4387 9089 

HAIL...<.75IN
WIND...60MPH
 
$$

Kurz
2 follow-up statements
204 
WWUS53 KARX 070015
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
715 PM CDT Mon Jul 6 2020

WIC063-070025-
/O.CAN.KARX.SV.W.0041.000000T0000Z-200707T0045Z/
La Crosse WI-
715 PM CDT Mon Jul 6 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LA CROSSE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4378 9052 4379 9091 4390 9091 4399 9055
TIME...MOT...LOC 0015Z 259DEG 22KT 4386 9081 

$$

WIC081-070045-
/O.CON.KARX.SV.W.0041.000000T0000Z-200707T0045Z/
Monroe WI-
715 PM CDT Mon Jul 6 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN MONROE COUNTY...

At 715 PM CDT, a severe thunderstorm was located near Sparta, moving
east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Monroe County, including the following locations... I 90
Exit 25, Highway 33 And County Y, St Marys, Norwalk, Jackson Pass,
Melvina and Wilton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4378 9052 4379 9091 4390 9091 4399 9055
TIME...MOT...LOC 0015Z 259DEG 22KT 4386 9081 

HAIL...<.75IN
WIND...60MPH
 
$$

Kurz
896 
WWUS53 KARX 070039
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
739 PM CDT Mon Jul 6 2020

WIC081-070049-
/O.EXP.KARX.SV.W.0041.000000T0000Z-200707T0045Z/
Monroe WI-
739 PM CDT Mon Jul 6 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONROE COUNTY
WILL EXPIRE AT 745 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4378 9052 4379 9091 4390 9091 4399 9055
TIME...MOT...LOC 0039Z 257DEG 22KT 4389 9063 

$$

Kurz

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 6:51 PM CDT, 16 minutes earlier.

Area forecast discussion, Jul 6, 6:51 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
651 PM CDT Mon Jul 6 2020

.SHORT TERM...(Tonight through Tuesday Night)
Issued at 149 PM CDT Mon Jul 6 2020

Synoptic mid-level shortwave trough/MCV will rotate into the area
this afternoon while a surface cold front oozes southeast into the
area while washing out overnight. Given very warm and muggy airmass
in place and these forcing mechanisms, expect an uptick in scattered
thunderstorm activity through this afternoon into tonight. Most of
this activity looks to be focused mainly north of I-90. Will have to
watch for a few stronger/possibly severe storms with 0-3km bulk
shear 20-25kt. Primary severe threat would be wind with secondary
being hail maybe around an inch. In addition, with precipitable
water hovering around 1.5 inches these storms will contain some
heavy rainfall.

Thunderstorm chances hang around Tuesday with that washed out cold
frontal boundary/mid-level trough overhead. Threat for
stronger/severe storms look less though given weaker bulk shear.
Otherwise, another very warm and muggy day on tap with highs in the
80s/few lower 90s and dew points in the upper 60s to lower 70s.

Tuesday night is looking quiet overall as upper level ridging re-
establishes itself over the region. May still see a few
showers/storms sneak back into western potions of the area in warm
air advection/moisture transport ahead of low pressure over the
Northern Plains.

.LONG TERM...(Wednesday through Monday)
Issued at 149 PM CDT Mon Jul 6 2020

Another reinforcing shot of warm air advection off the Plains will
push highs Wednesday back into the upper 80s to possibly some mid-
90s while uncomfortable dewpoints in the upper 60s/lower 70s linger.
This will push heat indices into the 95-100 range. Meanwhile, any
thunderstorm chances look to be confined mainly north of I-94.

Latest GFS/ECMWF bring a cold front through the area Thursday into
Friday for continued thunderstorm chances. Meanwhile, model median
temperatures look to be in 80s -still warm but maybe a little break
from the very uncomfortable heat?

Although it looks mainly dry Saturday/Sunday/Monday, will keep some
low-end rain chances in as northwest flow may bring some "ridge
rider" storms into the region. Otherwise, look for highs in the 80s
with dew points in the low to mid 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 650 PM CDT Mon Jul 6 2020

Scattered showers and storms will continue mainly east of the
Mississippi River for the next 2-3 hours. Expect activity to
gradually diminish in intensity with sunset. Mainly just a VCTS
threat for LSE unless some other cell would soon bubble up along
the previous storm's outflow boundary.

Main weak boundary responsible for triggering this activity is
slowly sagging south through the area and will sit to our south
overnight. Weak ripples in the flow aloft that ride along this
boundary could be enough to trigger some additional convection
later tonight into Tuesday, which makes it difficult to time the
greatest potential. Guidance doesn't hint at much, and would
expect mainly isolated showers until we destabilize sufficiently
Tuesday afternoon, but can't rule out an isolated storm before
then. Confidence in timing and coverage of convection within this
TAF period is low. Winds expected to be light through the period,
but with many weak boundaries around direction will likely be
variable tonight, otherwise primarily a southerly to westerly
wind.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS/Rieck
LONG TERM...DAS
AVIATION...Kurz
Hazardous weather outlook, Jul 6, 5:21 AM CDT, 13 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
521 AM CDT Mon Jul 6 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-071100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
521 AM CDT Mon Jul 6 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon and tonight
for areas generally along and north of Interstate 90. A few of
the afternoon and evening storms could be strong to possibly
severe with hail, gusty winds and locally heavy rain the main
threats.

Heat indices are expected to reach the middle to upper 90s this
afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Expected periodic thunderstorm chances through Sunday. Organized
severe weather is not expected.

The heat and humidity will continue into the weekend. Wednesday
looks to be the hottest day with heat indices of 95 to 100. The
cumulative effects of the heat and humidity may take a toll on
those with outdoor activities or without air conditioning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04/CJA

In the hours before

Special weather statement, Jul 6, 6:27 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service La Crosse WI
627 PM CDT Mon Jul 6 2020

WIZ034-042-070000-
Jackson-Monroe-
627 PM CDT Mon Jul 6 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JACKSON AND
NORTHWESTERN MONROE COUNTIES...

At 626 PM CDT, a strong thunderstorm was located 7 miles northwest of
Cataract, or 8 miles southwest of Black River Falls, moving northeast
at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Black River Falls, Millston, Cataract, Irving, Warrens, Shamrock, The
Black River Correctional Center, Pigeon Creek Campground, The North
Flowage, Vaudreuil, Perry Creek Recreation Area, Jellystone Park
Near Warrens, Lost Falls Campground, Fall Hall Glen, Sand Pillow,
The Black River Falls Airport, Castle Mound and Lake Arbutus.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4412 9050 4405 9088 4427 9107 4442 9072
      4442 9070
TIME...MOT...LOC 2326Z 246DEG 25KT 4419 9091

Peters
Special weather statement, Jul 6, 6:44 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service La Crosse WI
644 PM CDT Mon Jul 6 2020

WIZ042-070015-
Monroe-
644 PM CDT Mon Jul 6 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MONROE COUNTY...

At 644 PM CDT, a strong thunderstorm was located near Sparta, moving
east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Sparta, Tomah, Fort Mc Coy, Ridgeville, Warrens, County Roads I And I
I, Jackson Pass, Tunnel City, I 90 Exit 28, The Cataract Lookout
Point, Kirby, Farmers Valley, Highways 27 And 71 and I 90 Exit 25.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4383 9054 4395 9091 4405 9091 4413 9048
TIME...MOT...LOC 2344Z 278DEG 26KT 4398 9077

Peters
Special weather statement, Jul 6, 6:49 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service La Crosse WI
649 PM CDT Mon Jul 6 2020

WIZ017-070015-
Taylor-
649 PM CDT Mon Jul 6 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TAYLOR COUNTY...

At 648 PM CDT, a strong thunderstorm was located near Westboro, or 13
miles north of Medford, moving east at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rib Lake, Westboro, Camp Forest Spring, Wood Lake and The Mondeaux
Flowage.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4529 9005 4528 9051 4538 9050 4538 9004
TIME...MOT...LOC 2348Z 262DEG 13KT 4534 9038

Peters
Local storm report, Jul 6, 6:54 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
654 PM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             2 ENE BLACK RIVER FALLS 44.31N 90.81W
07/06/2020  M0.25 INCH       JACKSON            WI   PUBLIC

            REPORTED VIA MPING.

&&
Special weather statement, Jul 6, 7:00 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service La Crosse WI
700 PM CDT Mon Jul 6 2020

WIZ041-042-070045-
La Crosse-Monroe-
700 PM CDT Mon Jul 6 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LA CROSSE AND
SOUTHWESTERN MONROE COUNTIES...

At 659 PM CDT, a strong thunderstorm was located near Bangor, or 9
miles southwest of Sparta, moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Sparta, West Salem, Bangor, Cashton, Leon, Portland, Norwalk,
Rockland, Melvina, County Roads G And H, St Marys, The Coulee
Experimental Forest, Middle Ridge, I 90 Exit 25, Highway 33 And
County Y, Newburg Corners, I 90 Exit 28, Norskedalen, St Joseph and I
90 Exit 15.

LAT...LON 4373 9106 4390 9106 4397 9064 4373 9062
TIME...MOT...LOC 2359Z 257DEG 22KT 4383 9092

Kurz
Special weather statement, Jul 6, 7:00 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service La Crosse WI
700 PM CDT Mon Jul 6 2020

WIZ029-034-070030-
Jackson-Clark-
700 PM CDT Mon Jul 6 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLARK AND
SOUTHEASTERN JACKSON COUNTIES...

At 659 PM CDT, a strong thunderstorm was located 9 miles northeast of
Millston, or 14 miles east of Black River Falls, moving east at 30
mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Millston, City Point, Ballard Road And Pray Avenue, I 94 Exit 128,
The Black River Correctional Center, Bear Bluff Township, Pigeon
Creek Campground, Potters Flowage, Seventeen Flowage, Pray and
Nevins.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4416 9066 4438 9076 4452 9032 4416 9031
TIME...MOT...LOC 2359Z 250DEG 26KT 4431 9055

Peters

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:00 PM CDTSpecial Weather StatementARXMonroe45 min
Jul 6, 7:37 PM CDTSpecial Weather StatementARXMonroe23 min
Jul 6, 7:44 PM CDTSpecial Weather StatementARXJuneau46 min
Jul 6, 7:51 PM CDTSpecial Weather StatementARXAdams39 min
Jul 6, 8:30 PM CDTSpecial Weather StatementARXAdams45 min
Jul 7, 1:15 PM CDTSpecial Weather StatementARXTrempealeau30 min
Jul 7, 1:34 PM CDTSevere Thunderstorm WarningARXLa Crosse26 min
Jul 7, 2:03 PM CDTSpecial Weather StatementARXTrempealeau27 min
Jul 7, 2:10 PM CDTAreal Flood AdvisoryARXLa Crosse2 hr
Jul 7, 3:04 PM CDTSpecial Weather StatementARXLa Crosse26 min
Jul 7, 3:06 PM CDTAreal Flood AdvisoryARXAdams, Jackson, Juneau, Monroe114 min
Jul 7, 3:38 PM CDTHeat AdvisoryARXAdams, Buffalo, Clark, Crawford, Grant, Jackson and 6 more27 hr
Jul 7, 4:01 PM CDTSpecial Weather StatementARXClark29 min
Jul 7, 4:05 PM CDTSpecial Weather StatementARXRichland25 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.